Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Charleston, SC

August 10, 2000Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 10, 2000, 5:54 PM EDT for Effingham County, Georgia. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 5:54 PM EDT (21:54 UTC)
Expired
Aug 10, 2000, 6:15 PM EDT
In force
21 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:05 PM EDTThunderstorm Wind 50 EEden, GALarge limbs and power ines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 102155
SVRCHS
GAC103-102215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 615 PM EDT.

* AT 547 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR EDEN...
  OR ABOUT 13 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL 
SOUTHERN EFFINGHAM COUNTY NEAR EDEN

NICKLE SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3220 8141 3211 8139 3217 8131 3224 8138

NNNN

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:08 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 3:08 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT THU AUG 10 2000

WILL CARRY A 20 POP FOR TONIGHT...HOWEVER VORT ENERGY LACKING AND
LITTLE IN THE WAY OF A FOCUS EXPECTED. SOME ACTIVITY COULD SNEAK IN
TO THE NRN SECTIONS TONIGHT FROM THE N OR FROM THE WATERS BUT WOULD
PROBABLY NOT BE UNTIL LATE. EXPECT BEST CHANCE OF PRECIP TO BE FRI.
CONTINUED MOIST AND UNSTABLE AIRMASS WITH INLAND TROF AND APPROACHING
FRONT. DECENT VORT ENERGY TO MOVE THROUGH THE AREA FRI AND FRI NIGHT.
WILL GO WITH CHANCE POPS BOTH PERIODS. FRONT SHOULD MOVE THROUGH THE
AREA LATE FRI NIGHT OR EARLY SAT. WILL NOT GO COMPLETELY WITH THE
FASTER AVN AND NGM SOLNS AS PLAN TO HOLD ON TO A CHANCE POP FOR SAT
MOST...IF NOT ALL AREAS. EVEN THE SLOWER ETA SOLN BRINGS DRIER MID
LVL AIR INTO THE CWA FRI NIGHT AND SAT. DECREASING CHANCES OF PRECIP
THROUGH THE WEEKEND WITH SLIGHTLY COOLER MAX TEMPS. GUID NUMBERS ARE
SIMILAR AND WILL NOT STRAY FAR.

MARINE...WILL CONTINUE SRLY FLOW THROUGH FRI. WINDS BECOMING WRLY
FRI NIGHT WITH FRONT. FOR SAT WILL GO WITH SHIFT TO NRLY FOR SC
PORTION AND WRLY FOR GA PORTION. WINDS TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THROUGH THE PERIOD. INCREASE IN SEAS EXPECTED FROM
TROPICAL SYSTEMS. WILL KEEP SEAS AT 5 FT OR LESS THROUGH THE PERIOD.

PRELIM NUMBERS
CHS BB 075/093 072/089 070 182333
SAV BB 075/094 072/089 070 182334
CHL BB 080/093 080/090 076 182333
NBC BB 077/094 073/089 070 182333
RBW BB 074/093 070/090 068 182333

.CHS...
SC...NONE.
GA...NONE.

SLF

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:09 PM EDTSevere Thunderstorm WarningCHSChatham21 min
Aug 10, 6:06 PM EDTSevere Thunderstorm WarningCHSBryan24 min
Aug 10, 6:46 PM EDTSevere Thunderstorm WarningCHSLiberty, Long29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.